Archive for Rational Mechanics and Analysis

, Volume 119, Issue 2, pp 145–196

Dynamics of bifurcations for variational problems with o(3) equivariance: A conley index approach

  • Bernold Fiedler
  • Konstantin Mischaikow


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Abr & Ste]
    M. Abramowitz & I. A. Stegun (eds.), Handbook of Mathematical Functions, Dover, New York, 1965.Google Scholar
  2. [Bar]
    T. Bartsch, Critical orbits of symmetric functionals, Manus. Math. 66 (1989), 129–152.Google Scholar
  3. [Ber & Car]
    L. Berke & R. L. Carlson, Experimental studies of the postbuckling behavior of complete spherical shells, Experimental Mech. 8 (1968), 548–553.Google Scholar
  4. [Bott]
    R. Bott, Lectures on Morse theory, old and new, Bull. Amer. Math. Soc. New Series 7 (1982), 331–358.Google Scholar
  5. [Brö & tDi]
    T. Bröcker & T. Tom Dieck, Representations of Compact Lie Groups, Springer-Verlag, New York, 1985.Google Scholar
  6. [Bru & Fie 1]
    P. Brunovský & B. Fiedler, Connecting orbits in scalar reaction diffusion equations, Dynamics Reported 1 (1988), 57–89.Google Scholar
  7. [Bru & Fie 2]
    P. Brunovský & B. Fiedler, Connecting orbits in scalar reaction diffusion equations II: the complete solution, J. Diff. Eqs. 81 (1989), 106–135.Google Scholar
  8. [Bus]
    F. Busse, Patterns of convection in spherical shells, J. Fluid Mech. 72 (1975), 65–85.Google Scholar
  9. [Car, Sen & Hoff]
    R. L. Carlson, R. L. Sendelbeck & N. J. Hoff, Experimental studies of the buckling of complete spherical shells, Experimental Mech. 7 (1967), 281–288.Google Scholar
  10. [Cho]
    P. Chossat, Solutions avec symétrie diédrale dans les problèmes de bifurcation invariants par symétrie sphérique, C.R. Acad. Sc. Paris Ser. I 297 (1983), 639–642.Google Scholar
  11. [Cho & Lau]
    P. Chossat & R. Lauterbach, The instability of axisymmetric solutions in problems with spherical symmetry, SIAM J. Math. Anal. 20 (1989), 31–38.Google Scholar
  12. [Cho, Lau & Mel]
    P. Chossat, R. Lauterbach & I. Melbourne, Steady-state bifurcation with O(3)-symmetry, Arch. Rational Mech. Anal. 113 (1991), 313–376.Google Scholar
  13. [Chow & Hale]
    S.-N. Chow & J. K. Hale, Methods of Bifurcation Theory, Springer-Verlag, New York, 1982.Google Scholar
  14. [Con]
    C. C. Conley, Isolated Invariant Sets and the Morse Index, Conf. Board Math. Sci. 38, Amer. Math. Soc., Providence, 1978.Google Scholar
  15. [Del & Wer]
    M. Dellnitz & B. Werner, Computational methods for bifurcation problems with symmetries — with special attention to steady state and Hopf bifurcation points, J. Comput. Appl. Math. 26 (1989), 97–123.Google Scholar
  16. [Enc]
    K. Ito (ed.), Encyclopedic Dictionary of Mathematics, MIT Press, Cambridge, 1987.Google Scholar
  17. [Fra]
    R. Franzosa, The connection matrix theory for Morse decompositions, Trans. Amer. Math. Soc. 311 (1989), 561–592.Google Scholar
  18. [Gol, Ste & Sch]
    M. Golubitsky, I. N. Stewart & D. G. Schaeffer, Singularities and Groups in Bifurcation Theory II, Springer-Verlag, New York, 1988.Google Scholar
  19. [Hen]
    D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer-Verlag, New York, 1981.Google Scholar
  20. [Hir, Pugh & Shub]
    M. W. Hirsch, C. C. Pugh & M. Shub, Invariant Manifolds, Lect. Notes Math. 583, Springer-Verlag, Berlin, 1977.Google Scholar
  21. [Ihr & Gol]
    E. Ihrig & M. Golubitsky, Pattern selection with O(3) symmetry, Physica 13D (1984), 1–33.Google Scholar
  22. [Kni & Sath]
    G. H. Knightly & D. Sather, Buckled states of a spherical shell under uniform external pressure, Arch. Rational Mech. Anal. 72 (1980), 315–380.Google Scholar
  23. [Koch]
    H. Koch, personal communication (1988).Google Scholar
  24. [Lau]
    R. Lauterbach, Problems with Spherical Symmetry: Studies on Bifurcations and Dynamics for O(3)-Equivariant Equations, Habilitationschrift, Augsburg, 1988.Google Scholar
  25. [Lee & Was]
    C.-N. Lee & A. G. Wasserman, On the Groups JO(G), Memoirs Amer. Math. Soc. 2, Providence, 1975.Google Scholar
  26. [Mas]
    W. S. Massey, Singular Homology Theory, Springer-Verlag, New York, 1980.Google Scholar
  27. [Orl]
    P. Orlik, Seifert Manifolds, Lect. Notes Math. 291, Springer-Verlag, Heidelberg, 1972.Google Scholar
  28. [Pac]
    F. Pacella, Morse theory for flows in presence of a symmetry group, preprint, 1987.Google Scholar
  29. [Ria]
    N. Riahi, Nonlinear convection in a spherical shell, J. Phys. Soc. Japan 53 (1984), 2506–2512.Google Scholar
  30. [Rob & Sal]
    J. Robbin & D. Salamon, Dynamical systems, shape theory, and the Conley index, J. Erg. Th. Dyn. Syst. 8 (1988), 375–393.Google Scholar
  31. [Sal]
    D. Salamon, Connected simple systems and the Conley index of isolated invariant sets, Trans. Amer. Math. Soc. 291 (1985), 1–41.Google Scholar
  32. [Sat]
    D. H. Sattinger, Branching in the Presence of Symmetry, CBMS-NSF Conference Notes 40, SIAM, Philadelphia 1983.Google Scholar
  33. [Schu]
    R. Schultz, Nonlinear analogs of linear group actions on spheres, Bull. Amer. Math. Soc. 11 (1984), 263–285.Google Scholar
  34. [Smo 1]
    J. Smoller, Shock Waves and Reaction-Diffusion Equations, Springer-Verlag, New York 1983.Google Scholar
  35. [Smo 2]
    J. Smoller, Lecture at Nice, 1988.Google Scholar
  36. [Smo & Was 1]
    J. Smoller & A. G. Wasserman, Symmetry breaking for positive solutions of semilinear elliptic equations, Arch. Rational Mech. Anal. 95 (1986), 217–225.Google Scholar
  37. [Smo & Was 2]
    J. Smoller & A. G. Wasserman, Symmetry breaking for solutions of semilinear elliptic equations with general boundary conditions, preprint, Commun. Math. Phys. 105 (1986), 415–441.Google Scholar
  38. [Spa]
    E. H. Spanier, Algebraic Topology, McGraw-Hill, New York, 1966.Google Scholar
  39. [Van]
    A. Vanderbauwhede, Local Bifurcation and Symmetry, Pitman, Boston, 1982.Google Scholar
  40. [Wer]
    B. Werner, Computational methods for bifurcation problems with symmetries and applications to steady states of n-box reaction-diffusion models, in Dundee Conference on Numerical Analysis, D. F. Griffiths & G. A. Watson (eds.), Pitman, Boston, 1988.Google Scholar
  41. [Wig]
    E. P. Wigner, Group Theory, Academic Press, New York 1959.Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • Bernold Fiedler
    • 1
    • 2
  • Konstantin Mischaikow
    • 1
    • 2
  1. 1.Mathematisches Institut AUniversität StuttgartStuttgart 80
  2. 2.School of MathematicsGeorgia Institute of TechnologyAtlanta

Personalised recommendations